The use of heroin has become fairly popular among drug abusers once again and is responsible for quite a few overdose deaths. In fact, overdose deaths as a result of heroin have exceeded those from oxycodone and even bath salts. Though the reason for the recent rise in heroin users is unknown, some may speculate that it is because of the many painkiller addicts needing a different way to get high. A recent change in the formula of the painkiller known as Oxycontin leaves the pills crush-proof, and therefore difficult for abusers to snort or inject. This has many painkiller addicts turning to heroin, as the pills are no longer an option. Heroin is more available, less expensive and much more potent. In fact, a study of more than 2,500 people with opioid dependence found a 17 percent drop in Oxycontin abuse with the 2010 arrival of the new formula.
During the same time period, heroin abuse doubled. This poses yet another problem: when users switch over from painkillers to heroin, they don’t really know exactly what they’re getting. With painkillers the dose is engraved right in the pill, but heroin is usually cut with other chemicals, which raises the potential for an overdose.
Most people are aware of how dangerous heroin is. Still, many may not realize how unpredictable it can be. It may be so pure that the potency alone could kill you or it could be mixed with other chemicals, as stated above, and cause a deadly reaction when injected.
There were several heroin operations that have been targeted and monitored in New York as well as numerous people who have been charged with aggravated trafficking of the drug. This shows that law enforcement officials have been attempting to crack down on this problem and hopefully this is the case across America as well.
How To Spot Heroin Use
Heroin is a powdery substance that is usually white or sometimes brown in color. This would depend on its purity. It is usually contained in some type of small plastic baggie or sometimes wrapped in plastic. Straws, razor blades, pipes, spoons, rolled up papers, lighters, candles and needles are all items that may be used in order to prepare and inject/ingest heroin.
There are also many symptoms that may manifest in the user, such as lack of motivation, small pupils, loss of drive and ambition towards life and prior goals, withdrawal from family and friends, a lost look in the eyes, difficulty speaking, poor self-image, shortness of breath, frequent nausea/vomiting, itchiness/rashes, depression, poor memory, alternating between sleepiness and alertness and injection sites or infections.
Heroin addiction is a dangerous problem and should be taken seriously. If you are concerned that a friend or loved one may be experimenting or even addicted to this drug, do not hesitate to get the proper help for them. It could be a matter of life or death.
If you are suspicious that someone might be using heroin there are three primary steps that should be taken:
1. Educate yourself on the problem.
2. Communicate with the person.
3. Get them into a rehabilitation program that is long term and drug free.
Information is posted on twitter.com/narconon on a continual basis on how to handle addiction from both the rehab and prevention side. Follow us today or contact us for help or information with a loved one who is struggling with a heroin abuse problem.
Unfortunately increased heroin on street surpasses oxycodone, bath salts as latest drug death threat but something can be done about the problem.